FDA: Cancer Risk, New-Onset Psoriasis Warning Required for All TNF Blockers
ROCKVILLE, Md -- August 4, 2009 -- The US Food and Drug Administration (FDA) is requiring the manufacturers of TNF blockers to update the Boxed Warning in the prescribing information to alert healthcare professionals of an increased risk of lymphoma and other malignancies in children and adolescents who receive these drugs.

Today's action is based on FDA's completed analysis, which began in June 2008, of TNF blockers and reports of lymphoma and other cancers in children and adolescents, a second analysis of TNF blockers, and post-marketing leukaemia reports in all patients, as well as a post-marketing evaluation of new-onset psoriasis in patients treated with these drugs.

The drugs in this class include infliximab (Remicade), etancercept (Enbrel), adalimumab (Humira), certolizumab pegol (Cimzia), and golimumab (Simponi).

On June 4, 2008, the FDA issued an Early Communication about an ongoing safety review of TNF blockers and the development of lymphoma and other cancers in children and adolescents.

The completed FDA analysis identified 48 cases of malignancies in children and adolescents. Of the 48 cases reviewed by the FDA, approximately half were lymphomas, including Hodgkin's and non-Hodgkin's lymphoma. Other malignancies reported include leukaemia, melanoma, and solid organ cancers. Malignancies such as leiomyosarcoma, hepatic malignancies, and renal cell carcinoma were also reported.

Of the 48 cases of malignancy, there were 11 deaths. The causes of death included hepatosplenic T-cell lymphoma (9 cases) and T-cell lymphoma (1 case). In the remaining case, the patient died from sepsis after achieving remission of the lymphoma.

The majority of the 48 patients (88%) were also using other immunosuppressive medications. Although there were other contributory factors, the role of TNF blockers in the development of malignancies in children and adolescents could not be excluded.

Therefore, the FDA concludes there is an increased risk of malignancy with TNF blockers. However, due to the relatively rare occurrence of these cancers, the limited number of paediatric patients treated with TNF blockers, and the possible role of other immunosuppressive therapies used concomitantly with TNF blockers, the FDA is unable at this time to fully characterise the strength of the association between using TNF blockers and developing a malignancy.

Psoriasis

In a separate analysis, the FDA reviewed 69 cases of new onset psoriasis, including pustular (17 cases) and palmoplantar (15 cases), in all patients using TNF blockers for treatment of autoimmune and rheumatic conditions other than psoriasis and psoriatic arthritis. Of the 69 cases, there were 2 paediatric reports of new onset psoriasis. The development of psoriasis during treatment with TNF blockers occurred with varying duration from weeks to years after drug initiation. Twelve of the psoriasis cases resulted in hospitalisation, which was the most severe outcome reported. The majority of patients experienced improvements of their psoriasis following discontinuation of the TNF blocker. None of the cases reported pre-existing psoriasis prior to the initiation of TNF blocker therapy.

Due to the number of reported cases and the temporal relationship between the initiation of TNF blockers and development of psoriasis, the FDA concludes there is a possible association between the development of psoriasis and use of these drugs. Therefore, FDA is requiring an update to the Adverse Events section of the prescribing information to inform healthcare professionals about reported cases of new-onset psoriasis associated with the use of TNF blockers.

Information for Healthcare Professionals
Discuss with patients and families the increased risk of developing cancer in children and adolescents, taking into account the clinical utility of TNF blockers, the risks/benefits of therapy, and the risks associated with untreated illness. Discuss the signs and symptoms of malignancies or psoriasis so they can notify their healthcare professional.
Be aware of the possibility and monitor for the emergence of malignancies during and after treatment with TNF blockers.
Be aware of the possibility and monitor for the emergence or worsening of psoriasis during treatment with TNF blockers, particularly pustular and palmoplantar forms of psoriasis.
Understand that some immune-related diseases have been shown to increase cancer risk independent of treatment with TNF blockers while for others, such as juvenile idiopathic arthritis, the risk is unknown.

SOURCE: US Food and Drug Administration